Oklahoma, 2021

Excessive Heat in Oklahoma, August 22, 2021

August 22, 2021 · NWS TSA · 9 events in 9 counties and zones

A ridge of high pressure in the middle and upper atmosphere developed over the south central United States during late August. Afternoon temperatures reaching the upper 90s to near 100 degrees, combined with high humidity, resulted in heat index values in the 110 to 115 degree range across much of northeastern Oklahoma on the 22nd.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A ridge of high pressure in the middle and upper atmosphere developed over the south central United States during late August. Afternoon temperatures reaching the upper 90s to near 100 degrees, combined with high humidity, resulted in heat index values in the 110 to 115 degree range across much of northeastern Oklahoma on the 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 22, 10:09 AM CST, 51 minutes earlier.

Area forecast discussion, Aug 22, 10:09 AM CST, 51 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1109 AM CDT Sun Aug 22 2021

.DISCUSSION...
Ongoing forecast is trending well this morning, so updates don't
appear to be needed at this time. 16z temps have climbed into the mid
80s to near 90 degrees most areas, with dew points in the mid/upper
70s, resulting in heat index values in the mid 90s to near 100
degrees. Heat highlights look good as is, with afternoon heat index
values peaking from 105 to 115 degrees all but far nwrn AR. Deeper
moisture and axis of most unstable air is across wrn AR and adjacent
areas of ern OK, which is where we still anticipate widely scattered
to scattered thunderstorms to develop in the terrain this afternoon.
The air mass will become very unstable, thus updrafts will be
instense, with the strongest storms potentially near severe with
primarily a wind threat.

&&

.PREV DISCUSSION... /Issued 641 AM CDT Sun Aug 22 2021/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Few to broken mid and high cloud decks this morning are forecast
to become more scattered this afternoon across the CWA. Also this
morning...isolated LIFR conditions had developed in far northwest
Arkansas and will continue with a tempo group for timing. This
activity should lift back to VFR by mid morning. During the late
morning/early afternoon...as the scattered mid cloud deck
develops...a period of MVFR ceilings may be possible before
lifting to around 4-7kft this afternoon. There remains an isolated
potential for a few showers and storms to be possible this
afternoon. However, will continue to keep TAFs dry for now due to
uncertainty of coverage and impacting any one terminal. By this
evening...scattered high clouds are forecast over the CWA through
the end of the TAF period. Winds through the period should start
out variable and become more south to southwesterly before
becoming light again this evening/overnight.

PREV DISCUSSION... /Issued 244 AM CDT Sun Aug 22 2021/

DISCUSSION...

The heat will be the main concern over the next several days.
Humidity levels will be highest today before gradually dropping
over the coming days. The combination of high humidity and hotter
temps today will yield dangerous to very dangerous afternoon heat
indices over much of the region. The Tulsa metro was upgraded to a
warning mainly due to a combination of the urban heat island
effect co-located with some of the highest forecast dewpoints in
the region, likely aided by last night's rains.

A weak MCV is evident in radar echoes over north central Oklahoma
and is moving northeast. Left some low PoPs across northeast
Oklahoma this morning with this feature. Otherwise, activity has
for the most part dissipated. Mid level heights will continue to
rise from the south, leading to an eventual end to rain/storm
chances. Data continues to indicate some potential for afternoon
convection, mainly over the terrain areas of western AR on the
eastern periphery of the building ridge aloft and near the tail
end of the retreating effective surface boundary.

Mid level ridging nearly overhead this upcoming week will bring a
stretch of hot and dry weather to the region. Temp wise, the heat
peaks Tuesday and Wednesday before temps tail off during the
latter half of the week as the ridge weakens a bit and relatively
cooler lower level air is advected in from the southeast.
Rain/storm chances will be hard to come by during the work week,
but there is some suggestion that an easterly wave could bring low
chances by next Saturday and better chances by Sunday. We'll just
have to wait and see. While the 12Z EC brought a front in by next
Sunday, the 00Z run has pushed it off a couple more days.

Lacy

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ049-053>059-
     062>066-068>076.

     Excessive Heat Warning until 8 PM CDT this evening for OKZ060-
     061-067.

AR...Heat Advisory until 8 PM CDT this evening for ARZ019-020-029.

&&

SHORT TERM...69
LONG TERM....30
AVIATION...20
Hazardous weather outlook, Aug 22, 3:52 AM CST, 7 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
452 AM CDT Sun Aug 22 2021

ARZ001-002-010-011-019-020-029-OKZ049-053>076-231000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
452 AM CDT Sun Aug 22 2021

...DANGEROUS HEAT EXPECTED THIS AFTERNOON...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...Limited.
	AREA...Far Eastern Oklahoma; Western Arkansas.
	ONSET...This Afternoon.

DANGEROUS HEAT.
	RISK...Significant.
	AREA...Eastern Oklahoma; West Central Arkansas.
	ONSET...Midday.

	AREA AT GREATEST RISK...Areas in and around the Tulsa metro.

DISCUSSION...

Afternoon heat indices will climb into the dangerous 105 to 110
degree range across much of eastern Oklahoma and west central
Arkansas. Areas in and around the Tulsa metro area could see heat
indices reach very dangerous levels up to 115 degrees. Heat
illnesses are likely if precautions are not taken during any
extended time outdoors.

Isolated to widely scattered afternoon storms are possible across
western Arkansas and neighboring areas of far eastern Oklahoma,
especially in the higher terrain. Severe weather is not expected.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY thru THURSDAY...Dangerous Heat Potential.
FRIDAY...No Hazards.
SATURDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...

A ridge of high pressure aloft will bring hot and dry weather to
the region this week. Portions of eastern Oklahoma and west
central Arkansas are likely to see afternoon heat indices near 105
degrees each day.

A weakening ridge will allow storm chances to return to far
eastern Oklahoma and western Arkansas by next weekend, with
relatively cooler temps.

weather.gov/tulsa contains additional information.

Lacy

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 excessive heat. Local standard time, as filed.

Excessive Heat, Washington

When
August 22, 11:00 AM CST to 7:00 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

Excessive Heat, Nowata

When
August 22, 11:00 AM CST to 7:00 PM CST
Where
Nowata forecast zone
Reported by
Official NWS Observations
Coordinates
36.799, -95.617 (the zone’s center; the record gives no point)

Excessive Heat, Creek

When
August 22, 11:00 AM CST to 7:00 PM CST
Where
Creek forecast zone
Reported by
Official NWS Observations
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

Excessive Heat, Tulsa

When
August 22, 11:00 AM CST to 7:00 PM CST
Where
Tulsa forecast zone
Reported by
Official NWS Observations
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Excessive Heat, Rogers

When
August 22, 11:00 AM CST to 7:00 PM CST
Where
Rogers forecast zone
Reported by
Official NWS Observations
Coordinates
36.372, -95.604 (the zone’s center; the record gives no point)

Excessive Heat, Wagoner

When
August 22, 11:00 AM CST to 7:00 PM CST
Where
Wagoner forecast zone
Reported by
Official NWS Observations
Coordinates
35.961, -95.521 (the zone’s center; the record gives no point)

Excessive Heat, Okmulgee

When
August 22, 11:00 AM CST to 7:00 PM CST
Where
Okmulgee forecast zone
Reported by
Official NWS Observations
Coordinates
35.647, -95.964 (the zone’s center; the record gives no point)

Excessive Heat, Muskogee

When
August 22, 11:00 AM CST to 7:00 PM CST
Where
Muskogee forecast zone
Reported by
Official NWS Observations
Coordinates
35.616, -95.379 (the zone’s center; the record gives no point)

Excessive Heat, McIntosh

When
August 22, 11:00 AM CST to 7:00 PM CST
Where
McIntosh forecast zone
Reported by
Official NWS Observations
Coordinates
35.374, -95.667 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982399, 982400, 982401, 982402, 982403, 982404, 982405, 982406, 982407.